Archive for Mathematical Logic

, Volume 56, Issue 7–8, pp 811–829 | Cite as

Equimorphy: the case of chains

  • C. LaflammeEmail author
  • M. Pouzet
  • R. Woodrow


Two structures are said to be equimorphic if each embeds in the other. Such structures cannot be expected to be isomorphic, and in this paper we investigate the special case of linear orders, here also called chains. In particular we provide structure results for chains having less than continuum many isomorphism classes of equimorphic chains. We deduce as a corollary that any chain has either a single isomorphism class of equimorphic chains or infinitely many.


Equimorphy Embedding Isomorphic 

Mathematics Subject Classification

06A05 03C64 03E04 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The first author warmly thanks the Logic group and their staff at the Institut Camille Jordan of Université Lyon I for their wonderful hospitality during the final preparation of this work. The second author thanks the Department of Mathematics and Statistics of the University of Calgary where this research started in the summer of 2012 and for the stimulating atmosphere and support. All three authors thank the referee for valuable comments.


  1. 1.
    Baumgartner, J.: A new class of order types. Ann. Math. Log. 9(3), 187–222 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bonato, A., Bruhn, H., Diestel, R., Sprüssel, P.: Twins of rayless graphs. J. Comb. Theory Ser. B 101(1), 60–65 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bonato, A., Tardif, C.: Mutually embeddable graphs and the tree alternative conjecture. J. Comb. Theory Ser. B 96(6), 874–880 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Diestel, R.: Graph Theory. Graduate Texts in Mathematics, vol. 173, 4th edn. Springer, Heidelberg (2010)Google Scholar
  5. 5.
    Dushnik, B., Miller, E.W.: Concerning similarity transformations of linearly ordered sets. Bull. Am. Math. Soc. 46, 322–326 (1940)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Fraïssé, R.: Theory of Relations, Revised edition. With an Appendix by Norbert Sauer. Studies in Logic and the Foundations of Mathematics, vol. 145. North-Holland, Amsterdam (2000)zbMATHGoogle Scholar
  7. 7.
    Higman, G.: Ordering by divisibility in abstract algebras. Proc. Lond. Math. Soc. 2(3), 326–335 (1952)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Jullien, P.: Sur la comparaison des types d’ordres dispersés. C. R. Acad. Sci. Paris Ser. A-B 264, A594–A595 (1967)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Jullien, P.: Sur une nouvelle classification des types d’ordres dispersés dénombrables. C. R. Acad. Sci. Paris Sér. A-B 266, A327–A329 (1968)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Jullien, P.: Sur l’insécabilité finie des types d’ordres dispersés. C. R. Acad. Sci. Paris Sér. A-B 266, A389–A391 (1968)MathSciNetGoogle Scholar
  11. 11.
    Jullien, P.: Contribution à l’étude des types d’ordres dispersés, Thèse Doctorat d’État, Université de Marseille, 27 juin 1968 (1968)Google Scholar
  12. 12.
    Laver, R.: An order type decomposition theorem. Ann. Math. 98(1), 96–119 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Laver, R.: On Fraïssé’s order type conjecture. Ann. Math. 2(93), 89–111 (1971)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Montalbán, A.: On the equimorphism types of linear orderings. Bull. Symb. Log. 13(1), 71–99 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Pouzet, M.: Sur des conjectures de R. Fraïssé. Publ. Dép. Math. (Lyon) 7(3), 55–104 (1970)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Rosenstein, J.G.: Linear Orderings, Pure and Applied Mathematics, vol. 98. Academic Press, Harcourt Brace Jovanovich, New York, London (1982)Google Scholar
  17. 17.
    Slater, M.: On a class of order-types generalizing ordinals. Fundam. Math. 54, 259–277 (1964)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Thomassé, S.: Conjectures on Countable Relations. Pers. Commun. (2012)Google Scholar
  19. 19.
    Tyomkyn, M.: A proof of the rooted tree alternative conjecture. Discrete Math. 309(20), 5963–5967 (2009)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsUniversity of CalgaryCalgaryCanada
  2. 2.ICJ, MathématiquesUniversité Claude-Bernard Lyon 1Villeurbanne CedexFrance

Personalised recommendations